Sweating and Hot Flashing

I was 50 years old and most likely near the end of peri-menopause when I was hit with the acute Cipro reaction in March 2010.  Additionally, I had been “subclinically” floxed in January 2009, although I didn’t know it yet.  So I was experiencing mild “hot flashing” going on, presumed to be due to “menopause” before the March 2010 reaction.  I do wonder in hindsight if this was due to the January 2009 floxing, as I don’t recall having any “hot flashing” going on prior to this.  However, starting about Day 7 post the March 2010 floxing, this “hot flashing” began in earnest.  I’m putting “hot flashing” in quotes, because that’s the mild description of what I experienced – not simply typical hot flashes, but feeling like I was being hit by a truck from the side, almost knocked over completely, while breaking out into a complete sweat and feeling like I was going to pass out and collapse. Since then, this “sweating” or “hot flashing” has been a regular daily event, waxing and waning in intensity from a few times a day during “good” periods, to every few minutes at my worst.  It’s not simply “hot flashes”, but increased tachycardia, increased breathing rate, and increased anxiety as well, for as long as the “hot flash” lasts.  Depending on how bad it is, sometimes there is a flood of nausea with it, and in extreme cases, vertigo-like symptoms.  So these “hot flashes” weren’t your typical “menopausal” type hot flashes as far as I could tell.

These “hot flashes” are somewhat estrogen and progesterone dependent, but they are surprisingly highly and significantly TH/Iodine dependent even more so.  Whenever I took iodine, I was initially relieved of this hot flashing and sweating for the first 6 hours or so (about the ½ life of iodine).  It became quite clear that iodine alone significantly suppressed these hot flash episodes.  This lead me to suspect that the “hot flashes” were really just part of the “flaring” I was experiencing.  Because of the “bi-phasic” response with iodine on my thyroid gland, if I got “too high” overall (like a “hyperthyroid state”), the sweating increased.  On the other hand, if I got “too low”, I would start feeling the T3 pulsitile flares rushing through me, causing additional hot flashing as well because of the dramatic momentary “rise” in T3.  Providing just the right amount of iodine to my cells would put me in the “sweet spot” for a few hours, during which time I wouldn’t have to deal with any flares and the hot flashing and sweating that accompanied them.

The more “hyperT” overall I was, the warmer I felt overall, and the more sweating occurred, often starting with the bottoms of my feet, progressing to my hands, and then progressing to all over sweating.  In these cases, I could simply decrease the iodine or T3 dose, spread the dose out more, or take a tiny bit of bugleweed tincture to take the edge off until metabolism of TH occurred enough.  On the other hand, the worst scenario was being too “low” overall – getting into that “Hashitoxicosis” state.  That is when the flaring would start, my body’s effort to get more T3 into my system.  The rapid rise in endogenous T3/Iodine is what brought on these “hot flashes”, and I could literally feel the hormones pulsing and surging through me, causing me to break out into a sweat along with all the other concomitant symptoms of a sudden and rapid influx of T3/Iodine.  Remember, that “homeostasis” of being overall “too high” versus “too low” was a very very narrow range for me post flox – it was the “tightrope” I walked on.  Being on either side caused the hot flashing due to rapid rises or increases in T3/Iodine – but for different underlying mechanisms.

I was using topical bio-identical Estrogen, which like T3 and Iodine, had an immediate effect on my symptoms, and a short half life.  So, like the T3 and Iodine, I could control the amounts I was getting much easier, for example, than if I had been using oral Estrogen (transdermal Estrogen isn’t as bound to SHBG, which means the effects are felt more immediately, and also wear off quicker).  There was no doubt Estrogen helped in regards to the “hot flashing” issue.  But what I found out was that it tended to be like a really “drying” type of effect – ending the sweating, but leaving me feeling all dried up and “prune-like” if I got a little “too high” with it.  Finding the “sweet spot” with estrogen, was every bit as difficult as with TH as there was a phenomenally narrow “therapeutic range” sweet spot.  I learned, for example, on the days I took more iodine, to use a little less estrogen.  Stopping the estrogen was out of the question; the few times I tried to slowly wean, it made my overall flaring and hot flashing and other symptoms phenomenally worse.  I assumed my thyroid gland was trying to compensate for the loss of estrogen in this case.  Maybe it was the lack of iodine that was the real problem, as iodine receptors are located quite heavily on the ovaries and other endocrine organs and appear to be quite involved with these hormones as well.  I did several lab tests of the sex hormones, and interestingly enough, the estrogen didn’t even register despite me providing it exogenously, so perhaps I was already at my baseline minimum.  On the other hand, I couldn’t raise it either, as I definitely felt symptoms of excess estrogen any time I did (nausea, bloating, headaches).  Because I was post menopausal and supplying both TH and estrogen, I was controlling the amount I got daily.  I would imagine that for younger female flox victims who are still cycling, they might experience all kinds of symptoms as a result of the rising and falling of the sex hormones.  It might be near impossible in this case to sort out what symptoms are being caused by what, since you don’t know exactly what your hormones are doing, and how well the axes and receptors are functioning overall as a result of being floxed.

Along with this “hot flashing” there was no real temperature regulation when I was out of the sweet spot.  Temperature regulation improved tremendously when I was on TH meds.  It was worst when I was severely flaring.  I would be sweating, and feeling cold and chilled and literally shivering at the same time.  I was forced to keep my house at a very controlled temperature, as my body could no longer do it for me.  I told people that I felt like a reptile, where my external environment had to help me stay regulated (and often times, during the worst of the flares, it didn’t even help then).  Interestingly enough, the hot flashing occurred with any movement at all, such as stretching, when I first woke up, and also occurred after eating, taking the hormones, or showering (almost felt useless to shower).

It wasn’t often that I was strictly “hypothyroid”.  Usually I was in some kind of “Hashitoxicosis” state – a state of both hypo and hyper thyroid due to the flaring.  However, there were times I would utilize NSAID’s (Ibuprofen in my case) which actually helped quite a bit with the flaring.  Once the flaring stopped or was minimized, I was left feeling strictly “hypoT”, and the hot flashing stopped dramatically.

Lastly, prior to taking the Cipro, I could take oral progesterone without a problem, up to 200 mg daily in the second half of my cycle.  Early on post flox, I could still take progesterone without a problem, although I wasn’t regular with it and I decreased the dose to 100 mg because I didn’t feel as well with the higher dose.   Sometime in the past several years, I don’t know just when, I became highly sensitive to progesterone as well, and developed what is called a “paradoxical reaction” to it.  I think this sensitivity developed or increased after each flare that I experienced.  Now, taking the slightest amount of progesterone brings on all my symptoms again, with extreme hot flashing, anxiety, tachycardia, nausea, etc.  I simply can’t tolerate it anymore, even though I believe it would be beneficial.  Although some might argue this is a “menopausal thing” with me, I disagree.  I believe this is just another manifestation of the severe total endocrine and hormonal damage the Cipro caused in me, both immediately and longer term via delayed reactions.

 

Table Of Contents